Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 196, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2007, 9:28 PM CDT for Hutchinson County, Yankton County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2007, 9:28 PM CDT (02:28 UTC)
- Expired
- Aug 9, 2007, 10:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Hutchinson County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 9:32 PM CDT | HAIL 0.75 | 6 Nnw Tripp, SD | HAIL WAS ACCOMPANIED BY STRONG BUT NOT DAMAGING WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 8:18 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2632 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 100230
SVRFSD
SDC067-135-100315-
/O.NEW.KFSD.SV.W.0196.070810T0228Z-070810T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT THU AUG 9 2007
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA
YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 1015 PM CDT
* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF DEVELOPING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST
OF TRIPP TO 19 MILES SOUTHWEST OF UTICA...OR ALONG A LINE
EXTENDING FROM 23 MILES NORTHEAST OF LAKE ANDES TO 23 MILES WEST
OF YANKTON...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TRIPP AROUND 935 PM CDT...
CLAYTON AROUND 955 PM CDT...
UTICA AROUND 1000 PM CDT...
MENNO...YANKTON AROUND 1005 PM CDT...
MISSION HILL AROUND 1015 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4346 9813 4318 9808 4317 9764 4288 9762
4286 9718 4347 9758
$$
RSR2 follow-up statements
000
WWUS53 KFSD 100249
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 PM CDT THU AUG 9 2007
SDC067-135-100315-
/O.CON.KFSD.SV.W.0196.000000T0000Z-070810T0315Z/
HUTCHINSON SD-YANKTON SD-
947 PM CDT THU AUG 9 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR YANKTON AND HUTCHINSON COUNTIES...
AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF TRIPP
TO 12 MILES SOUTHWEST OF YANKTON...OR ALONG A LINE EXTENDING FROM 30
MILES SOUTH OF MITCHELL TO 12 MILES SOUTHWEST OF YANKTON...MOVING
EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
CLAYTON...LESTERVILLE AROUND 1000 PM CDT...
UTICA...OLIVET AROUND 1005 PM CDT...
MENNO...YANKTON AROUND 1010 PM CDT...
MISSION HILL AROUND 1015 PM CDT...
AT 932 PM CDT...PENNY SIZE HAIL WAS REPORTED 6 MILES NORTH NORTHWEST
OF TRIPP.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4346 9813 4318 9808 4317 9764 4288 9762
4286 9718 4347 9758
$$
RSR000
WWUS53 KFSD 100315
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 PM CDT THU AUG 9 2007
SDC067-135-100324-
/O.EXP.KFSD.SV.W.0196.000000T0000Z-070810T0315Z/
HUTCHINSON SD-YANKTON SD-
1014 PM CDT THU AUG 9 2007
...THE SEVERE THUNDERSTORM WARNING FOR YANKTON AND HUTCHINSON
COUNTIES EXPIRES AT 1015 PM CDT...
THE STORMS NO LONGER APPEAR SEVERE. HOWEVER...STRONG STORMS WITH
WIND GUSTS TO 50 MPH ARE STILL POSSIBLE IN YANKTON COUNTY THROUGH
1045 PM CDT.
LAT...LON 4346 9813 4318 9808 4317 9764 4288 9762
4286 9718 4347 9758
$$
RSRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:20 PM CDT, 8 minutes earlier.
Area forecast discussion, Aug 9, 9:20 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT THU AUG 9 2007 .DISCUSSION... UPDATED FOR NEW WATCH EWD INTO BON HOMME/YKN COS. TSTMS CONT TO MAKE THEIR WAY SLWLY EWD ALG SRN EDGE OF FCST AREA. NEW MODEL GUIDNCE CONTS TO HINT...LIKE THE OLD RUNS...THAT SOME CONVECTION WILL LIVE THRU THE NGT AS UPPER SUPPORT MOVES EWD AND AS BOUNDRY AND LLJ TO THE S MAKE THEIR MAY NWD. HAVE UPPED POPS FROM SLGT CHC TO CHC FOR LATE TNGT SERN CRNR OF SD UP TO FSD AND THIS 30 PCT MAY BE CONSERVATIVE...BUT WILL DO FOR NOW. DESPITE HEATG/CAP BUSTING NATURE OF THE START OF THIS ACTVTY ERYR FRTHR W...PARAMETERS FOR NIGHTTIME DVLPMNT SEEM TO BE GRDLY TAKING OVER.LTL CHANGE NEEDED IN WNDS AND TEMPS. .PREV DISCUSSION... UPPER LEVEL RIDGE ACROSS THE SOUTHERN US LOOKS TO REMAIN WELL ESTABLISHED OVER THE NEXT WEEK RESULTING IN CONTINUED ABOVE NORMAL TEMPERATURES. SFC BDRY ALNG THE NEB/SD BORDER EWD INTO IA ATTM. DPS HAVE DROPPED A TAD N OF THIS BNDRY ESPEC ACRS NERN CWA WHERE SFC FLOW IS NWLY. WUD EXPECT THIS DRYING TO BE TEMP THIS EVE AND THEN DPS WL GRADUALLY INCREASE AS FLOW BECOME MORE ESELY IN RESPONSE TO S/W COMING OUT OF NR ROCKIES INTO NRN PLAINS LATER TONIGHT. THIS SHUD ALSO BEGING TO LIFT FNT BACK SLOWLY N TOWARDS I90 BY MORNING. QUESTION IS WHETHER ANY CONVECTION CAN GET GOING THIS EVE AND OVERNIGHT. APPEARS TO BE A WEAK S/W THIS EVENING OVR WRN NEB LIFTING NEWD. AM CONCERNED THIS CUD TRIGGER A FEW TRW BY LATE AFTN OR ERLY EVE ACRS FAR SWRN CWA. SO WL CONT SMALL POPS WRN CWA SWRN CWA. LATER ON TONIGHT...LLJ INCREASES AND SOME ELEVATED MOISTURE BEGINS TO POOL W OF I29 NR SFC BNDRY AND WEAK H85 BNDRY. WITH STRONGER S/W MOVING IN WRN CWA LATE TONIGHT...CAN NOT RULE OUT DEVELOPMENT OF A FEW HIGH BASED TRW MAINLY W OF I29. SO DID KEEP THE SMALL POPS IN. LOW TEMPS TONIGHT WL BE COOLEST ACRS E WHERE SOME DRIER AIR MOVG IN AND WNDS WL REMAIN LIGHT. FAIRLY STRONG WARM AIR ADVECTION AT 850 MB TOMORROW MAY RESULT IN THE DEVELOPMENT OF ACCAS THROUGH THE MORNING HOURS. EXPECT ANY ACTIVITY THAT DEVELOPS TO UNDERGO DIURNAL TREND. HOWEVER...RIDGE RIDER POSITIONED JUST TO THE NORTH MAY KEEP ACTIVITY GOING THROUGH THE AFTERNOON HOURS IN NORTHEASTERN CWA. EXPECT CLOUDS ASSOCIATED WITH THIS ACTIVITY TO KEEP TEMPS DOWN. IF ACCAS FAIL TO DEVELOP...GOING TEMPS WILL BE ON THE COOL SIDE WITH 850 MB TEMPS AROUND 23C. COLD FRONT ASSOCIATED WITH A LOW IN SOUTHERN CANADA SLOWLY WORKS SOUTH THROUGH THE CWA ON SATURDAY. NOT A LOT OF UPPER LEVEL FORCING ASSOCIATED WITH THE FRONT...SO SOME QUESTION AS TO HOW FAR SOUTH IT WILL GET. MODELS ARE SUGGESTING THAT IT MAY POTENTIALLY GET AS FAR SOUTH AS THE INTERSTATE 80 CORRIDOR...BUT FEEL THAT IS OVERDONE SOME. FRONT LIFTS NORTH AS A WARM FRONT ON SUNDAY AS A SHORTWAVE TOPS THE UPPER LEVEL RIDGE. HAVE CONTINUED WITH THE IDEA OF SLIGHT CHANCE TO CHANCE POPS ALONG THE FRONT. THE UPPER LEVEL RIDGE LOOKS TO STRENGTHEN AGAIN NEXT WEEK RESULTING IN MAINLY WARM DRY CONDITIONS. SUITE OF MODELS SHOWING A FAIRLY STRONG DISTURBANCE ATTEMPT TO KNOCK DOWN THE UPPER LEVEL RIDGE ON TUESDAY NIGHT INTO WEDNESDAY...AND HAVE INCLUDED SOME POPS FOR THIS TIME FRAME. UPPER LEVEL RIDGE THEN REBOUNDS WITH TEMPERATURES WARMING ONCE AGAIN LATE NEXT WEEK. FOR THE REMAINDER OF THE FORECAST...HAVE GONE DRY BUT WILL NEED TO KEEP AN EYE ON RIDGE RIDERS THAT MAY TRIGGER SHOWERS AND THUNDERSTORMS. && .AVIATION... GENLY VFR THRU 12Z. A FEW TRW CUD DEVELOP AFT 00Z W OF I29 WITH BASES IN TRW ABOVE BKN050. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && /BT
Hazardous weather outlook, Aug 9, 10:06 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1006 AM CDT THU AUG 09 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1006 AM CDT THU AUG 09 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY WEST OF INTERSTATE 29 AFTER MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS MAY LINGER EAST OF THE JAMES RIVER INTO FRIDAY MORNING. THESE STORMS SHOULD NOT BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS REDEVELOPING WEST OF A BROOKINGS TO WAGNER SOUTH DAKOTA LINE LATE FRIDAY AFTERNOON...SPREADING ACROSS AREAS NORTH OF INTERSTATE 90 FRIDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 9, 8:59 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
859 PM CDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 1 E PICKSTOWN 43.07N 98.51W
08/09/2007 E60 MPH CHARLES MIX SD PUBLIC
PEA SIZED HAIL AND HEAVY RAIN ACCOMPANIED ESTIMATED 60
MPH WIND GUST
&&
JLAFLINLocal storm report, Aug 9, 9:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL PICKSTOWN 43.07N 98.53W
08/09/2007 E0.88 INCH CHARLES MIX SD TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL
&&
JLAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:34 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 41 min |
| Aug 10, 11:39 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 36 min |
| Aug 10, 1:29 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 31 min |
| Aug 10, 2:07 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson | 38 min |
| Aug 10, 2:51 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 19 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.